Kentucky, 2005

Flash Flooding and Flooding in Kentucky, August 29 to 30, 2005

August 29 to 30, 2005 · NWS PAH · 5 events in 3 counties and zones

Widespread major flooding occurred in the Hopkinsville area in response to 8 to 11 inches of rain in a 36-hour period. One fatality was directly attributed to the flooding in Hopkinsville, where a 10-year-old girl was swept into a culvert while playing in a low-lying area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$4.8 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread major flooding occurred in the Hopkinsville area in response to 8 to 11 inches of rain in a 36-hour period. One fatality was directly attributed to the flooding in Hopkinsville, where a 10-year-old girl was swept into a culvert while playing in a low-lying area. A total of 142 residences and 38 businesses were affected by flooding. Many of the evacuees were from neighborhoods flooded by the Little River. About a dozen families were sheltered at Red Cross or Salvation Army facilities.The Kentucky National Guard was mobilized to assist Christian County, where the Governor of Kentucky surveyed flood damage. At least a dozen businesses were closed along the main corridor between Fort Campbell and Hopkinsville. A number of people were rescued from their car rooftops on flooded streets. At the Christian County High School, a section of the roof collapsed, destroying a couple of classrooms. Two other school facilities in the county sustained water damage. All schools in the county were closed. Between 40 and 50 roads were closed or had substantial high water on them. The emergency management director reported this flooding was comparable to the 1997 flood. The initial round of very heavy rain during the early morning of the 29th was not directly associated with Tropical Storm Katrina. This round of flooding rains, between 6 and 8 inches, occurred in a narrow east-west band through Hopkinsville. The co-operative observer in Hopkinsville reported 6.47 inches during this initial event. A second heavy rainfall event, directly associated with Katrina, produced an additional 3.45 inches at Hopkinsville less than 24 hours later. In Trigg County, schools were closed. Over a dozen roads were closed in Trigg County, mainly due to flooding. The Little River in Cadiz rose out of its banks.In Todd County, at least 15 secondary roads were closed, including many roads off of U.S. Highway 68. County schools were closed. The Elk Fork Creek rose out of its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 29, 4:15 AM CST, 45 minutes earlier.

Area forecast discussion, Aug 29, 4:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
515 AM CDT MON AUG 29 2005

.DISCUSSION...

KPAH/KHPX SHOWS PERSISTENT BAND OF CONVECTION AFFECTING PENNYRILE
PTN OF WKY MUCH OF THIS EARLY AM. BIG PICTURE OF IR SATELLITE HINTS
THIS COULD BE 1ST EFFECTS OF OUTER SPIRAL BANDS OF KATRINA...WITH
LOCAL RADAR RAINFALL ESTIMATES ALREADY EXCEEDING FFG VALUES. GIVEN
THESE HEAVY RAINS AND RECENT ONES JUST TO THE NORTH IN SW
INDIANA...WE DECIDED NOT TO WAIT ON NEW GUIDANCE...AS MODELS STILL
LOOK GOOD FOR WIDESPREAD 2 TO 4 INCHES ACROSS GENERALLY THE ERN 1/2
OF FA. AS A RESULT...ISSUED FLOOD WATCH ERN 1/2 FA...WHICH
COLLABORATES NICELY W/ LMK-OHX. ANTICIPATE SUB 2 AMOUNTS WEST OF
THE WATCH AREA...LIKELY 1-2 ALONG AND EAST OF THE MS RIVER...TAPERING
DOWNWARD WESTWARD THRU SEMO.

ALSO ADJUSTED GRIDDS/ZONES TO INCLUDE/EXPAND MENTION OF THUNDER...AS
K INDICES STAY AOA 30 THRU TUESDAY EVENING...AND BOTH NEW SWODY1&2
YIELD PAH FA IN GEN RISK...WITH SLGT RISK NUDGING OUR FAR SRN
COUNTIES.

MODELS HAVE BEEN FAIRLY CONSISTENT ENDING PCPN WEST TO EAST TUESDAY
NIGHT...WITH POST KATRINA DRY WEATHER FORECAST. THIS WAS ALREADY
WELL REFLECTED IN THE PACKAGE SO NO CHANGES WERE MADE TO THE MEDIUM
TO LONG RANGE PTN OF THE FORECAST THIS AM.

AN OVERALL GFS BIAS TO OUR FORECAST YIELDS A MAV MOS PREFERENCE TO
OUR NUMERICAL FORECAST POPS AND TEMPS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL TUE EVENING.
MO...NONE.
IL...FLOOD WATCH SEIL ALONG/EAST OF I57/I24 UNTIL TUE EVENING.
IN...FLOOD WATCH UNTIL TUE EVENING.

&&
Hazardous weather outlook, Aug 29, 4:12 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
512 AM CDT MON AUG 29 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
512 AM EST MON AUG 29 2005 /512 AM CDT MON AUG 29 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND SOUTHWEST
INDIANA.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE OF THUNDERSTORMS WILL INCREASE SLOWLY THROUGH TONIGHT
AS KATRINA MOVES TOWARD THE QUAD STATE. THE PRIMARY HAZARDOUS
WEATHER THREAT WILL BE LOCALLY HEAVY RAINS THAT COULD CAUSE
FLOODING PROBLEMS. A FLOOD WATCH IS IN EFFECT FOR SOUTHWEST
INDIANA...WESTERN KENTUCKY...AND SOUTHEAST ILLINOIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLOOD WATCH IS IN EFFECT UNTIL TUESDAY EVENING FOR SOUTHEAST
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY...WHERE STORM
TOTALS OF 2 TO 4 INCHES OF RAINFALL ARE POSSIBLE. GENERALLY 1 TO 2
INCHES OF TOTAL STORM RAINFALL IS ANTICIPATED WEST OF THE
WATCH...ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...WITH
THE HEAVIEST AMOUNTS MAINLY ALONG OR EAST OF THE MISSISSIPPI
RIVER. LOCALIZED FLOODING PROBLEMS WILL CONTINUE TO BE THE PRIMARY
HAZARDOUS WEATHER THREAT THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FOR FLOODING REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 2 flash flood. Local standard time, as filed.

Flash Flood, Christian

When
August 29, 5:00 AM CST to 6:30 AM CST
Where
Christian County, Countywide
Reported by
GENERAL PUBLIC
Coordinates
36.867, -87.500

Flash Flood, Todd

When
August 29, 5:00 AM CST to 6:30 AM CST
Where
Todd County, Countywide
Reported by
GENERAL PUBLIC
Coordinates
36.850, -87.167

Flood, Christian

When
August 29, 6:30 AM CST to August 30, 5:00 PM CST
Where
Christian forecast zone
Deaths
1 direct, 0 indirect
Property damage
$4.7 million
Reported by
EMERGENCY MANAGER
Coordinates
38.200, -84.200

Flood, Todd

When
August 29, 6:30 AM CST to August 30, 5:00 PM CST
Where
Todd forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Flood, Trigg

When
August 29, 8:45 AM CST to August 30, 10:00 AM CST
Where
Trigg forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Christian2005-08-2910FemaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472598, 5472599, 5472600, 5472601, 5472666.